The liver is the body’s main organ of detoxification. When potentially harmful substances such as alcohol or drugs enter the bloodstream, they eventually pass through this organ, which attempts to remove them from circulation, break them down and eliminate them.
Unfortunately, some of these substances can damage the liver, triggering an abnormal buildup of fat cells, harmful levels of inflammation, low output of a digestive fluid called bile, the outright death of individual liver cells, or even potentially fatal liver failure. This can happen with illicit or illegal drugs — such as inhalants or heroin — but also with prescription and nonprescription drugs.
How the Liver Helps Us
The liver occupies the upper-right quadrant of the abdomen near the stomach, small intestine, pancreas and gallbladder. Ingested (swallowed) drugs reach the organ after they enter the bloodstream by passing through the wall of the small intestine. Injected drugs reach the liver after passing directly into the bloodstream, while drugs inhaled through the lungs reach it after entering the bloodstream through tiny blood vessels that also pull oxygen from the lungs’ interior. Nasally inhaled drugs reach the liver after passing through small blood vessels in the nasal membranes.
Illicit and Illegal Drugs
Inhalants are a wide array of (typically) legal substances that sometimes get illicitly abused as drugs because of their consciousness-altering effects. Classes of substances subject to abuse as inhalant drugs include various commercial and household gases (including nitrous oxide and chloroform), cleaning product ingredients called volatile solvents, and another group of solvents and spray propellants known as aerosols. A fourth group of inhalants, called nitrites, are often specifically manufactured and used for their drug effects. Inside the liver, inhalants typically cause damage by encouraging an abnormal buildup of fat in a process known medically as steatosis.
Heroin is an illegal, manmade product derived from a plant called the opium poppy (Papaver somniferum). Like all other opium-derived drugs and medications, it achieves its effects in the body by activating the brain’s pleasure centers and altering the normal level of activity in the cells that form the bulk of the central nervous system. Most of the liver damage associated with heroin use comes from intravenous (IV) injection of the drug, according to a study published in 2005 in the journal Facta Universitatus. Direct IV injection-related damage occurs when the toxic effects of heroin alter the shape of the liver’s cells or act in combination with alcohol to encourage abnormal fat accumulation. Indirect IV injection-related damage occurs when infectious microorganisms on dirty needles travel to the liver through the bloodstream. These microorganisms can trigger the onset of liver inflammation (hepatitis) or contribute to abnormal fat buildup.
The main causes of acute (sudden) liver failure in the U.S. are overdoses of the prescription/nonprescription medication acetaminophen and an unexpected medication reaction known as idiosyncratic drug-induced liver injury (DILI). Acetaminophen typically poses no health risk when used in recommended doses. Adults who don’t drink can safely take as much as 4000 mg of the medication per day, while adults who consume two or more drinks a day have a maximum safe daily intake of 2000 mg. The safe maximum dosage for children varies according to the child’s age and weight. An overdose severe enough to produce liver damage usually occurs when an adult takes twice the maximum safe amount of acetaminophen. As with safe dosage, overdose levels for children vary from person to person.
Since the circumstances that can trigger acetaminophen-related liver failure are well-known, doctors and consumers can take proactive steps to avoid this outcome. However, cases of idiosyncratic drug-induced liver injury are unpredictable by their very nature. They occur when any given individual takes a medication to which he or she has unknown genetic or biological sensitivities that trigger liver damage. Despite the general unpredictability of the syndrome, doctors and researchers know that two classes of medications-antibiotics and central nervous system agents-tend to produce DILI at an unusually high rate. Both of these classes contain a broad range of individual drugs and drug types. Examples of antibiotics associated with DILI include augmentin, isoniazid, and nitrofurantoin. Examples of central nervous system agents that can produce the syndrome include anesthetics, anticonvulsants, cough suppressants (antitussives), analgesic pain relievers and certain types of muscle relaxants.